Session: SUN 199-233-Bone Biology
Poster Board SUN-232
Clinical Case: A 68 year old woman presented with a several month history of lethargy, diarrhoea and arthralgia. She had taken PPIs (rabeprazole, omeprazole, lansoprazole) for over a decade for dyspepsia. Co-morbidities included hypertension, but there had been no use of diuretics or other drugs linked to hypomagnesemia. Following an episode of collapse with muscle cramps and palpitation, adjusted calcium was 1.81mmol/l (2.2-2.6), PTH 10.4pmol (1.3-6.8), serum 25-OH vitamin D 18nmol/l (30-200) and magnesium 0.25mmol/l (0.7-1). Treatment was with magnesium sulphate infusions, 10% calcium gluconate and vitamin D supplementation. With a similar presentation 2 months later she was calcium and vitamin D replete, but magnesium was 0.21mmol/l. Trousseu’s and Chvostek’s signs remained positive. On EKG QTc was normal (<440 msec) with frequent premature ventricular complexes. Twenty-four hour urinary magnesium was low at 0.7mmol/24hr (2.4-6.5) which supports PPI induced decreased gut absorption rather than increased renal excretion, as the underlying mechanism for her hypomagnesemia. PPIs were stopped and ranitidine 150 mg commenced. Six months later she remains magnesium and calcium replete with no recurrence of her symptoms.
Conclusion: Mild hypocalcemia in the presence of severe PPI induced hypomagnesemia may be fully corrected in the context of treated vitamin D deficiency with appropriately elevated PTH, independently of an ongoing hypomagnesemia. However, the morbidity associated with the signs and symptoms of neuromuscular excitability may persist until serum magnesium is normalized by stopping PPIs.
Nothing to Disclose: HKT, RWF, NDS
*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm
See more of: Abstracts - Orals, Featured Poster Presentations, and Posters